Pancreatitis after human papillomavirus vaccination: a matter of molecular mimicry

Immunol Res. 2017 Feb;65(1):164-167. doi: 10.1007/s12026-016-8823-9.

Abstract

A 20-year-old man developed severe abdominal pain 1 week after being vaccinated with the first dose of quadrivalent human papillomavirus (HPV) vaccine (Gardasil®). Despite ongoing symptoms of nausea and pain, he received the second dose of the vaccine. Only 10 days later, laboratory results revealed significantly elevated pancreatic enzymes, and with concomitant abdominal pain and vomiting, he was diagnosed with acute pancreatitis. This case of acute pancreatitis after HPV vaccination is not a novel entity. Although confirming the relationship between pancreatitis and vaccine is challenging, some factors suggest a possible link, including the positive re-challenge upon repeated exposure to the vaccine, HPV vaccine as probable causal relationship to other autoimmune diseases and a probable mechanism of molecular mimicry. In conjunction with aluminum adjuvant, the induction of immunity through molecular mimicry may potentially culminate in production of cytotoxic autoantibodies with a particular affinity for pancreatic acinar cells.

Keywords: Adjuvant; Autoimmunity; Human papillomavirus; Molecular mimicry; Pancreatitis; Vaccine.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Humans
  • Male
  • Molecular Mimicry
  • Pancreatitis / etiology*
  • Papillomavirus Vaccines / adverse effects*
  • Young Adult

Substances

  • Papillomavirus Vaccines